SIXTEEN billion aspirin tablets are consumed in the United States annually.1 Fortunately, most people require the analgesic effect of aspirin only occasionally and then in small doses. However, the ingestion of large quantities of aspirin is necessary to achieve therapeutic success in the treatment of arthritis, rheumatic fever, and other connective tissue disorders. This same quantity of aspirin which relieves the pain of the underlying disease may also produce the annoying symptoms of hearing loss, tinnitus, and vertigo.These symptoms are used by some rheumatologists to establish the proper dosage of this medication. The reversibility of these symptoms makes such a program possible. However, the concept that these symptoms are related to the dosage of salicylates and are reversible has not been well documented, and many physicians assume that these are idiosyncratic or allergic reactions.A cinical study was undertaken to provide information that would be useful to
MYERS EN, BERNSTEIN JM. Salicylate Ototoxicity: A Clinical and Experimental Study. Arch Otolaryngol. 1965;82(5):483–493. doi:10.1001/archotol.1965.00760010485006
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: